Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 232, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 4, 2018, 3:35 PM MDT for Cheyenne County, Nebraska. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2018, 3:35 PM MDT (21:35 UTC)
- Expired
- Aug 4, 2018, 4:30 PM MDT
- In force
- 55 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 168 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 3:38 PM MDT | HAIL 1 | 2 N Sidney, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 3055 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
181
WUUS55 KCYS 042135
SVRCYS
NEC033-042230-
/O.NEW.KCYS.SV.W.0232.180804T2135Z-180804T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
335 PM MDT SAT AUG 4 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southeastern Cheyenne County in the Panhandle of Nebraska...
* Until 430 PM MDT.
* At 334 PM MDT, a severe thunderstorm was located near Sidney,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sidney, Lodgepole, Colton, Sunol and Sidney Airport.
This includes Interstate 80 in Nebraska between mile markers 53 and
77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4100 10262 4105 10289 4113 10308 4128 10304
4129 10276 4127 10261
TIME...MOT...LOC 2134Z 278DEG 27KT 4118 10296
HAIL...1.00IN
WIND...60MPH
$$
Allen3 follow-up statements
024
WWUS55 KCYS 042151
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
351 PM MDT SAT AUG 4 2018
NEC033-042230-
/O.CON.KCYS.SV.W.0232.000000T0000Z-180804T2230Z/
Cheyenne NE-
351 PM MDT SAT AUG 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...
At 350 PM MDT, a severe thunderstorm was located over Sunol, or 9
miles east of Sidney, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sidney, Lodgepole, Colton and Sunol.
This includes Interstate 80 in Nebraska between mile markers 61 and
77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4100 10262 4105 10289 4117 10298 4127 10287
4129 10276 4127 10261
TIME...MOT...LOC 2150Z 278DEG 27KT 4116 10280
HAIL...1.50IN
WIND...60MPH
$$
Allen207
WWUS55 KCYS 042205
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
405 PM MDT SAT AUG 4 2018
NEC033-042230-
/O.CON.KCYS.SV.W.0232.000000T0000Z-180804T2230Z/
Cheyenne NE-
405 PM MDT SAT AUG 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...
At 405 PM MDT, a severe thunderstorm was located over and just south
of Lodgepole, or 8 miles west of Chappell, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lodgepole, Colton and Sunol.
This includes Interstate 80 in Nebraska between mile markers 64 and
77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4104 10281 4109 10288 4114 10287 4123 10284
4129 10276 4127 10261 4100 10262
TIME...MOT...LOC 2205Z 280DEG 28KT 4112 10263
HAIL...1.00IN
WIND...60MPH
$$
Allen490
WWUS55 KCYS 042220
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
420 PM MDT SAT AUG 4 2018
NEC033-042230-
/O.EXP.KCYS.SV.W.0232.000000T0000Z-180804T2230Z/
Cheyenne NE-
420 PM MDT SAT AUG 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
WILL EXPIRE AT 430 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4104 10281 4109 10288 4114 10287 4123 10284
4129 10276 4127 10261 4100 10262
TIME...MOT...LOC 2220Z 278DEG 27KT 4110 10250
$$
AllenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:52 PM MDT, 43 minutes earlier.
Area forecast discussion, Aug 4, 2:52 PM MDT, 43 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 252 PM MDT Sat Aug 4 2018 .SHORT TERM...(This evening through Monday) Issued at 250 PM MDT Sat Aug 4 2018 Current KCYS radar loop shows scattered showers and thunderstorms across far southeast Wyoming but more isolated in coverage further west and east along I-80. The leading edge of a strong upper level jet for this time of the year is beginning to push into Wyoming, so expect coverage of thunderstorms and showers to increase through late this afternoon and into this evening. Can not rule out a few stronger thunderstorms, even though the current meso- analysis shows less than impressive CAPE values across the area. The most favorable area should be across extreme eastern Wyoming and western Nebraska through this evening. Thunderstorm and showers will likely linger through tonight as models show very good upper level diffluence due to jet dynamics aloft and remnant instability as a surface boundary will slowly drift southward across the area. Kept POP between 20 to 40 percent across most of the area, but believe these may be too low given recent high res model trends through tonight, which show a high-scattered to numerous coverage of showers with some thunder across the area. Agree with the previous shift that our nocturnal convection tonight and early Sunday will result in a tricky forecast for Sunday, mainly in regards to strong to severe thunderstorms Sunday afternoon. Current models are not showing much of a chance for clearing Sunday morning, with the NAM and ECMWF showing mostly rain showers through the day, especially across southeast Wyoming and ample cloud cover pretty much everywhere. However, if any clearing does occur, there will be good chance for strong to severe thunderstorms across the region. Continued to increase POP along and east of the Laramie Range Sunday afternoon and evening. Will not mention the potential for hail or stronger storms at this time. For Monday, surface cool front will likely be near the Front Range with stable cooler air across most of the eastern plains. However, models show strong surface convergence along the Laramie Range, near the boundary, through much of the day. Kept POP between 20 to 40 percent along the Laramie Range and across the adjacent valleys and high plains through Monday afternoon. Expect most shower activity, but can not rule out a few thunderstorms in the afternoon. Highs will be noticeably cooler, with readings in the mid to upper 70s across most of the region. .LONG TERM...(Tuesday - Friday) Issued at 249 AM MDT Sat Aug 4 2018 Upper-level ridging will gradually build into the area through the extended forecast period. Warmer and drier weather will prevail w/ minimal chances for precipitation, except earlier in the week with lingering northwest flow on the edge of the ridge. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1212 PM MDT Sat Aug 4 2018 VFR expected to prevail across SE Wyoming and western Nebraska Airports next several hours but we are seeing some initial buildups along and north of I-80 across SE Wyoming at this hour. Convective Allowing Models still suggest bulk of scattered afternoon thunderstorm activity will be in this area, with a general east to east-northeasterly storm motion once they get going. We put a vicinity thunderstorm mention in for all airports except Chadron for this afternoon and early evening, especially Laramie east to Cheyenne, Scottsbluff and Sidney. && .FIRE WEATHER... Issued at 214 PM MDT Sat Aug 4 2018 Red Flag Warning for western and northern Carbon county looks good this afternoon and into this evening with current relative humidities around 15 percent and westerly winds gusting between 30 to 40 mph. Gusty and erratic winds will also be possible near thunderstorms through this evening. Relative humidities have trended higher for Sunday across Carbon county, so do not expect Red Flag conditions to be met Sunday afternoon, especially with a good chance for wetting rainfall tonight and early Sunday morning. Lighter surface winds are expected early next week, so Fire Weather concerns will be lower Monday and Tuesday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning until 8 PM MDT this evening for WYZ303-304. NE...None. && SHORT TERM...TJT LONG TERM...CLH AVIATION...JG FIRE WEATHER...TJT
Hazardous weather outlook, Aug 4, 6:16 AM MDT, 9 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 616 AM MDT Sat Aug 4 2018 WYZ104-109>111-051230- Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- 616 AM MDT Sat Aug 4 2018 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT A Red Flag Warning is in effect this afternoon and early evening for western Carbon county. Warm, dry and breezy conditions will create dangerous fire weather conditions. Any fires that develop could spread quickly. Scattered showers and thunderstorms are expected this afternoon and tonight. Severe weather is not expected. However, a few storms may produce gusty winds. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered showers and thunderstorms will develop again on Sunday across portions of southeast Wyoming. Some storms could be strong, with small hail and gusty winds the primary hazards. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-112>119- 051230- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 616 AM MDT Sat Aug 4 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected this afternoon and tonight across southeast Wyoming and the western Nebraska Panhandle. Severe weather is not expected. However, a few strong storms are possible with small hail and gusty winds the primary hazards. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered showers and thunderstorms will develop again on Sunday across southeast Wyoming and the western Nebraska Panhandle. Severe weather is not expected. However, a few strong storms are possible with small hail and gusty winds the primary hazards. .Spotter information statement... Spotter activation will not be needed.
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.